Acta Mathematica

Embedded minimal tori in S3 and the Lawson conjecture

Simon Brendle

Full-text: Open access

Abstract

We show that any embedded minimal torus in S3 is congruent to the Clifford torus. This answers a question posed by H. B. Lawson, Jr., in 1970.

Note

The author was supported in part by the National Science Foundation under grants DMS-0905628 and DMS-1201924.

Article information

Source
Acta Math., Volume 211, Number 2 (2013), 177-190.

Dates
Received: 2 April 2012
First available in Project Euclid: 31 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.acta/1485892735

Digital Object Identifier
doi:10.1007/s11511-013-0101-2

Mathematical Reviews number (MathSciNet)
MR3143888

Zentralblatt MATH identifier
1305.53061

Rights
2013 © Institut Mittag-Leffler

Citation

Brendle, Simon. Embedded minimal tori in S 3 and the Lawson conjecture. Acta Math. 211 (2013), no. 2, 177--190. doi:10.1007/s11511-013-0101-2. https://projecteuclid.org/euclid.acta/1485892735


Export citation

References

  • Almgren F.J. Jr.: Some interior regularity theorems for minimal surfaces and an extension of Bernstein’s theorem. Ann. of Math., 84, 277–292 (1966)
  • Andrews B.: Noncollapsing in mean-convex mean curvature flow. Geom. Topol., 16, 1413–1418 (2012)
  • Aronszajn N.: A unique continuation theorem for solutions of elliptic partial differential equations or inequalities of second order. J. Math. Pures Appl., 36, 235–249 (1957)
  • Bony, J. M., Principe du maximum, inégalite de Harnack et unicité du problème de Cauchy pour les opérateurs elliptiques dégénérés. Ann. Inst. Fourier (Grenoble), 19:1 (1969), 277–304, xii.
  • Brendle, S., Ricci Flow and the Sphere Theorem. Graduate Studies in Mathematics, 111. Amer. Math. Soc., Providence, RI, 2010.
  • Choe, J., Minimal surfaces in S3 and Yau’s conjecture, in Proceedings of the Tenth International Workshop on Differential Geometry, pp. 183–188. Kyungpook Nat. Univ., Taegu, 2006.
  • ChoeJ. Soret M.: First eigenvalue of symmetric minimal surfaces in S3 . Indiana Univ. Math. J., 58, 269–281 (2009)
  • ChoiH.I. Wang A.N.: A first eigenvalue estimate for minimal hypersurfaces. J. Differential Geom., 18, 559–562 (1983)
  • Colding, T. H. & De Lellis, C., The min-max construction of minimal surfaces, in Surveys in Differential Geometry, Vol. VIII (Boston, MA, 2002), Surv. Differ. Geom., VIII, pp. 75–107. International Press, Somerville, MA, 2003.
  • Grayson M.A.: Shortening embedded curves. Ann. of Math., 129, 71–111 (1989)
  • HsiangW.-Y. Lawson H.B. Jr.: Minimal submanifolds of low cohomogeneity. J. Differential Geom., 5, 1–38 (1971)
  • Huisken G.: A distance comparison principle for evolving curves. Asian J. Math., 2, 127–133 (1998)
  • Kapouleas, N., Doubling and desingularization constructions for minimal surfaces, in Surveys in Geometric Analysis and Relativity, Advanced Lectures in Mathematics, 20, pp. 281–325. International Press, Somerville, MA, 2011.
  • Kapouleas N., Yang S.-D.: Minimal surfaces in the three-sphere by doubling the Clifford torus. Amer. J. Math., 132, 257–295 (2010)
  • Karcher H., Pinkall U., Sterling I.: New minimal surfaces in S3. J. Differential Geom., 28, 169–185 (1988)
  • Lawson H.B. Jr.: Local rigidity theorems for minimal hypersurfaces. Ann. of Math., 89, 187–197 (1969)
  • Lawson H.B. Jr.: Complete minimal surfaces in S3. Ann. of Math., 92, 335–374 (1970)
  • Lawson H.B. Jr.: The unknottedness of minimal embeddings. Invent. Math., 11, 183–187 (1970)
  • Marques, F. C. & Neves, A., Min-max theory and the Willmore conjecture. To appear in Ann. of Math.
  • Montiel S., Ros A.: Minimal immersions of surfaces by the first eigenfunctions and conformal area. Invent. Math., 83, 153–166 (1985)
  • Pitts, J. T., Existence and Regularity of Minimal Surfaces on Riemannian Manifolds. Mathematical Notes, 27. Princeton Univ. Press, Princeton, NJ, 1981.
  • Ros A.: A two-piece property for compact minimal surfaces in a three-sphere. Indiana Univ. Math. J., 44, 841–849 (1995)
  • Simons J.: Minimal varieties in riemannian manifolds. Ann. of Math., 88, 62–105 (1968)
  • Urbano F.: Minimal surfaces with low index in the three-dimensional sphere. Proc. Amer. Math. Soc., 108, 989–992 (1990)
  • White B.: The size of the singular set in mean curvature flow of mean-convex sets. J. Amer. Math. Soc., 13, 665–695 (2000)
  • White, B., The nature of singularities in mean curvature flow of mean-convex sets. J. Amer. Math. Soc., 16 (2003), 123–138 (electronic).
  • White, B., Subsequent singularities in mean-convex mean curvature flow. Preprint, 2011.
  • Yau, S.-T., Problem section, in Seminar on Differential Geometry, Annals of Mathematics Studies, 102, pp. 669–706. Princeton Univ. Press, Princeton, NJ, 1982.